Heparin is an anticoagulant agent which inhibits thrombin and it does this by activating antithrombin III, which inhibits conversion of fibrinogen to Fibrin. Since fibrin is one of the most important components of the coagulation cascade, it’s inhibition leads to decrease formation of blood cloths. Heparin Induced Thrombocytopenia should be suspected clinically when platelet counts fall below 50% from baseline 5-14 days after starting heparin, in new-onset unexplained thrombocytopenia, or with thrombosis (arterial or venous) in patients recently treated with heparin.
If someone receiving heparin develops a new or a worsening thrombosis or if their platelet count falls we can assume Heparin induced thrombocytopenia.
Sometimes heparin acts as a hapten by biding to Platelet factor 4 (PF4) which will causes the immune system to start producing antibodies (mostly IgG class) which will cause a complex with heparin+PF4.
This complex formation will result in platelet activation which causes formation of blood cloths leading to decrease platelet counts and eventually thrombocytopenia.
So if we have pt who suffers from HIT, he or she will be in a hypercoagulable state and at the same time they will have thrombocytopenia.
Heparin is also an immediate anticoagulant with a short half life, therefor we can use it in conditions such as:
The first step in management of Heparin induced thrombocytopenia is to immediately stop all heparin products (including low molecular weight heparin such as enoxaparin) and obtain confirmatory laboratory testing (eg, serotonin release assay). Alternate agents such as direct thrombin inhibitors (eg, argatroban, bivalirudin) or fondaparinux (synthetic pentasaccharide) should be given due to high risk of thrombosis.
This video tutorial is brought to you by: Ali Feili, M.B.A., M.D.